Texas, 2013

Hail in Texas, February 9, 2013

February 9, 2013 · NWS AMA · 4 events in 2 counties and zones

A vigorous upper level low pressure system moved across the Southern Plains during the evening hours of February 9th. At the surface a warm front surged northward into the southern Texas Panhandle as a cold front advanced eastward from eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper level low pressure system moved across the Southern Plains during the evening hours of February 9th. At the surface a warm front surged northward into the southern Texas Panhandle as a cold front advanced eastward from eastern New Mexico. The lift provided by the upper level low and surface boundaries overcame convective inhibition at the surface over the southeastern Texas Panhandle. Thunderstorms quickly strengthened in an area of mid-level lapse rates of 8 degrees C/km and effective Bulk Shear of 60 kt. Storms in this area of enhanced instability produced hail up to the size of golf balls over Donley and Collingsworth Counties. As the cold front moved closer to the Texas state line with Oklahoma, it occluded with the warm front, and any preexisting storms began to weaken before dissipating over western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 9, 7:12 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 9, 7:12 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CST SAT FEB 9 2013

.UPDATE...
UPDATE TO EXPIRE THE HIGH WIND WARNING AS WINDS ACROSS THE WESTERN
PANHANDLES HAVE DIMINISHED AND WILL CONTINUE TO DIMINISH. WILL
CONTINUE WITH THE WIND ADVISORY AS SOME LOCATIONS ARE STILL CLOSE TO
ADVISORY CRITERIA.

THE LAST CHANCE FOR PRECIPITATION WILL COME AS THE PACIFIC FRONT
CATCHES UP WITH THE DRYLINE...WHICH SHOULD OCCUR SOON. THUS...FOR NOW
WILL KEEP MENTION OF THUNDERSTORMS IN THE FORECAST BUT THE WINDOW OF
OPPORTUNITY IS RATHER BRIEF AND SMALL. WILL REEVALUATE BEFORE 9 PM CST.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 558 PM CST SAT FEB 9 2013/

AVIATION...DISCUSSION FOR 00Z TAFS

WINDS AND BLOWING DUST ARE THE MAIN CONCERN AT THE TAF SITES. THE
IFR RESTRICTIONS IN BLOWING DUST WILL CONTINUE FOR THE NEXT HOUR TO
MAYBE 2 AT KDHT AND KAMA...WITH VERY STRONG WINDS CONTINUING DURING
THIS PERIOD. AN AVIATION WEATHER WARNING CONTINUES FOR KAMA THROUGH
730 PM. GUSTS WILL BEGIN TO SUBSIDE OVERNIGHT AND WINDS WILL VEER TO
THE WEST AND EVENTUALLY NW THROUGH THE DAY TOMORROW. GUSTS WILL PICK
BACK UP AFTER 10/14Z AND CONTINUE THROUGH AT LEAST MID AFTERNOON.

AFTER INITIAL IFR CONDITIONS AT KDHT AND KAMA...VFR CONDITIONS WITH
MOSTLY CLEAR SKIES WILL BE EXPECTED THROUGH THE REMAINDER OF THE
PERIOD.

SIMPSON

PREV DISCUSSION... /ISSUED 338 PM CST SAT FEB 9 2013/

DISCUSSION...
THIS EVENING...STILL A LOT OF UNCERTAINTY. BATTLE GOING ON BETWEEN
HIGH WINDS AND DRY AIR IN THE WESTERN PANHANDLES AND THE INFLUX OF
MOISTURE AND THREAT OF THUNDERSTORMS IN THE EAST. HIGH WIND WARNING
AND WIND ADVISORIES STILL LOOK GOOD THROUGH EARLY EVENING. SHORT
RANGE AND MESOSCALE MODELS THIS AFTERNOON HAVE NOT BEEN BULLISH ON
THE CONVECTIVE THREAT IN THE EASTERN PANHANDLES. HOWEVER...DEW POINT
DEFINITELY ON THE INCREASE AND SATELLITE IMAGERY ALREADY INDICATING
DEVELOPMENT OF CUMULUS.  WILL PROBABLY BE MAKING LAST MINUTE GRID
TWEAKS DEPENDING ON HOW THE BATTLE DEVELOPS.

TUESDAY...DID NOT MESS WITH CHANGING THE GOING FORECAST. STILL LOOKS
LIKE A CHANCE FOR SNOW AND MODELS ARE IN GENERAL AGREEMENT BRINGING AN
UPPER TROUGH ALMOST DIRECTLY OVER THE TEXAS PANHANDLE. GFS INDICATES
POTENTIALLY HIGHER POPS OVER THE EASTERN PANHANDLES...BUT ECMWF
CONTINUES A MORE WIDESPREAD POP STRUCTURE. THIS TIME FRAME WILL NEED
TO BE WATCHED. AT THIS TIME WILL CONTINUE WITH A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THIS THREAT.

FRIDAY...HAVE MAINTAINED SLIGHT CHANCE POPS FOR THE FRIDAY TIME
FRAME. GFS AND ECMWF ARE DIVERGING ON THIS SOLUTION. ECMWF KEEPS
UPPER TROUGH IN THE SOUTHWEST AND IS FAVORABLE FOR A SNOW SOLUTION.
HOWEVER...GFS INDICATES A BROAD PROGRESSIVE TROUGH WITH DRIER
NORTHWEST FLOW. BOTH MODELS STILL AGREE ON A PLAINS SURFACE HIGH WITH
GOOD COLD AIR ADVECTION INTO THE REGION.

FIRE WEATHER...
FIRE DANGER STATEMENT REMAINS IN EFFECT UNTIL 9 PM CST FOR THE
WESTERN PANHANDLES. STRONG WINDS ALONG WITH HUMIDITIES IN THE 15 TO
20 PERCENT RANGE WILL BE ON TAP. A FEW AREAS IN THE EXTREME SOUTHWEST
TEXAS PANHANDLE WILL DROP TO BELOW 15 PERCENT...BUT THOSE CONDITIONS
ARE NOT EXPECTED FOR MORE THAN A HOUR OR TWO. DRY AIR IS EXPECTED TO
PERSIST ACROSS THE SOUTHWEST AND SOUTH CENTRAL ON SUNDAY LEADING TO
CONTINUED ELEVATED FIRE WEATHER POTENTIAL.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...HANSFORD...HUTCHINSON...MOORE...
     POTTER...RANDALL...SHERMAN.

OK...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TEXAS.

&&

09/16
Hazardous weather outlook, Feb 9, 7:06 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CST SAT FEB 9 2013

OKZ001>003-TXZ001>020-101200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
706 PM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A GUYMON TO
AMARILLO LINE AND QUICKLY MOVE EASTWARD THIS EVENING. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH WINDS TO 60 MPH AND HAIL UP TO
THE SIZE OF A QUARTER ESPECIALLY OVER THE SOUTHEAST TEXAS PANHANDLE.

STRONG SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
OVER THE CENTRAL PORTION OF THE PANHANDLES THROUGH 9 PM CST. A WIND
ADVISORY IS IN EFFECT AND CAUTION IS ADVISED ON AREA LAKES. THESE
WINDS MAY CAUSE AREAS OF BLOWING DUST.

IN ADDITION...ELEVATED OR PERHAPS BRIEFLY CRITICAL FIRE WEATHER WILL
OCCUR OVER THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS
AFTERNOON AND EARLY THIS EVENING. A FIRE DANGER STATEMENT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED FIRE WEATHER IS AGAIN EXPECTED OVER THE SOUTHERN TEXAS
PANHANDLE SUNDAY.

ACCUMULATING SNOW IS POSSIBLE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS EVENING ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR BRIEFLY CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES...AND AGAIN ON SUNDAY AFTERNOON ACROSS THE SOUTHERN TEXAS
PANHANDLE.

JOHNSON

In the hours before

Local storm report, Feb 9, 4:32 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HIGH SUST WINDS  BOOTLEG                 34.83N 102.81W
02/09/2013  M48 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1300069

SFJ
Local storm report, Feb 9, 5:54 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     NON-TSTM WND GST 6 NNW AMARILLO          35.29N 101.85W
02/09/2013  M59 MPH          POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1300070

SFJ
Local storm report, Feb 9, 6:01 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
02/09/2013  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1300071

SFJ
Local storm report, Feb 9, 6:21 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
02/09/2013  M60 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1300072

SFJ
Special weather statement, Feb 9, 7:31 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CST SAT FEB 9 2013

TXZ009-010-014-015-019-020-100230-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
731 PM CST SAT FEB 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH...
WHEELER...EXTREME SOUTHEASTERN ROBERTS...SOUTHERN HEMPHILL...EASTERN
GRAY AND DONLEY COUNTIES UNTIL 830 PM CST...

AT 730 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF NEW MOBEETIE TO 2 MILES NORTHEAST OF ALANREED TO 2
MILES NORTH OF CLARENDON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          WHEELER...            TWITTY...
  NEW MOBEETIE...       MCLEAN...             LELIA LAKE...
  LELA...               KELLERVILLE...        HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...     BRISCOE...
  ALLISON...            ALANREED...           MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 128 AND 162.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3475 10109 3487 10109 3573 10049 3573 10000
      3561 9999 3474 10061
TIME...MOT...LOC 0131Z 271DEG 24KT 3565 10042 3524 10070
          3497 10089

BJS
Local storm report, Feb 9, 7:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CLARENDON               34.94N 100.89W
02/09/2013  E1.00 INCH       DONLEY             TX   PUBLIC

&&

EVENT NUMBER AMA1300073

SFJ

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Donley

When
February 9, 7:47 PM CST to 7:49 PM CST
Where
Donley County, 2.73 mi WSW of Clarendon to 2.45 mi NE of Clarendon
Measured
1 in hail
Reported by
Public
Coordinates
34.916, -100.945

One inch hail was reported in the city of Clarendon (Donley County) by members of the public.

Hail, Donley

When
February 9, 8:00 PM CST to 8:02 PM CST
Where
Donley County, 1.98 mi NNW of Giles to 7.46 mi SSW of Hedley
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.844, -100.548

Storm chasers 5 miles southeast of the city of Hedley (Donley County) reported half dollar size hail.

Hail, Donley

When
February 9, 8:00 PM CST to 8:02 PM CST
Where
Donley County, 1.92 mi S of Lelia Lake to 3.02 mi NNE of Hedley
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.872, -100.775

Storm chasers 2 miles southeast of Lelia Lake (Donley County) reported golf ball size hail.

Hail, Collingsworth

When
February 9, 8:44 PM CST to 8:46 PM CST
Where
Collingsworth County, 6.15 mi NW of Quail to 6.19 mi NNE of Quail
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.934, -100.536

Storm chasers 6 miles west-northwest of Quail (Collingsworth County) reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435171, 435172, 435173, 435174.